Illinois, 2021

Tornado and Hail in Illinois, March 27, 2021

March 27, 2021 · NWS LSX · 10 events in 4 counties and zones

A cold front swept through the region on March 27th. The low level forcing along the front, increasing upper level ascent downstream of an approaching shortwave, and at least modest moisture and instability were sufficient to generate thunderstorms as the front moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front swept through the region on March 27th. The low level forcing along the front, increasing upper level ascent downstream of an approaching shortwave, and at least modest moisture and instability were sufficient to generate thunderstorms as the front moved through the region. There were numerous reports of large hail and damaging winds as well as one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 27, 1:22 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 27, 1:22 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
222 PM CDT Sat Mar 27 2021

.SHORT TERM... (Through Late Tonight) Issued at 144 PM CDT Sat
Mar 27 2021

Message of the Day:
Scattered strong to severe thunderstorms are expected this
afternoon in eastern Missouri and southwestern Illinois. These
storms will begin around 4pm and push out of the area by roughly
9pm. Primary storm hazards will initially be damaging winds and
large hail, transitioning to mainly damaging winds. There is also
a small tornado threat.

Technical Details:
A cold front has pushed into western Missouri and will sweep
through the region this afternoon and evening. The low level
forcing along the front, increasing upper level ascent downstream
of an approaching shortwave, and at least modest moisture and
instability will likely be sufficient to generate thunderstorms as
the front moves through the region. Poor moisture quality may
still modulate the instability and the development of deep
convection, though the mid 50s dewpoints currently across the
region is right on track with what CAMs have been depicting for
the last few days. Moreover, increasing coverage of agitated cu
ahead of the front across central and NE MO leads me to believe
that the atmosphere is becoming increasingly favorable for
convection and we may not be more than a few hours away from
initiation.

Speaking of the models, nearly all of the high-res guidance
develops at least scattered thunderstorms along the front as it
moves into eastern Missouri later this afternoon, pushing showers
and storms through the region in the early evening. Any deep
convection that does develop will have ample deep layer shear,
with 19z SPC mesoanalysis showing at least 50kts of effective bulk
shear across the region. With shear vectors running roughly
parallel to the front and unidirectional wind profiles, it still
looks like initial convection will quickly grow upscale into a
line or line segments with the primary thunderstorm hazards
shifting from damaging winds and large hail to mainly winds. A
small tornado threat remains in play if any line segments are able
to surge out and become more perpendicular to the SW 0-3km shear
vector.

BSH

.LONG TERM... (Sunday through Next Saturday) Issued at 144 PM CDT
Sat Mar 27 2021

Initially cool and dry northwest flow in the wake of the trough/cold
front will quickly turn westerly on Sunday, backing to the southwest
by Monday. This will advect warmer air right back into the region,
which coupled with limited cloud coverage, will push near normal
temperatures on Sunday right back above normal by Monday.

By Monday night, yet another longwave trough will be in place across
the western CONUS, with a potent leading shortwave expected to zip
across the Canadian Plains and into the northern Great Lakes on
Tuesday. At the surface, deep low pressure will push from south-
central Canada toward the Hudson Bay, dragging a cold front through
the central US. Guidance consensus on frontal timing is rather good
for an 70-80 hour forecast, pushing the front through the Mid-
Mississippi Valley sometime around 00z Wednesday. While there is
moderate to high confidence regarding frontal timing, it remains to
be seen if we will have sufficient moisture to support
precipitation with the fropa thanks to persistent dry southwest
flow ahead of the front. The prefrontal southwest flow will
however keep the warm air pumping into the region, resulting in
yet another day of above normal temperatures on Tuesday.

Northwest flow in the wake of Tuesday's front will be a bit longer
lived, resulting in below normal temperatures on both Wednesday and
Thursday. In fact, there is a growing signal for widespread sub-
freezing temperatures on Thursday morning, with the NBM
highlighting a roughly 50 percent chance of freezing temperatures
at STL, which is typically our warmest overnight observation. As
high pressure slides eastward by the end of the week, southerly
flow will return and it's looking like temperatures will begin to
moderate by Thursday afternoon.

BSH

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1231 PM CDT Sat Mar 27 2021

An area of showers and a few thunderstorms has persisted in NE MO
and west-central MO longer than expected and it now looks like
they may linger until a cold front currently extending from
eastern IA into SW MO moves through the region later this
afternoon. Further south, it continues to look like showers and
thunderstorms will develop along the front as it moves into
eastern Missouri and western Illinois, likely along the
I-44(MO)/I-70(IL) corridor. Guidance has shown good consensus and
continuity in bringing these storms through the St. Louis metro
terminals sometime around 00z, so I've gone ahead and included a
tempo group to account of these storms. Depending on whether or
not the terminals are directly impacted, conditions may become
worse than what is depicted in the tempo group.

The storms should be fairly short lived, with gusty NW winds
expected in the wake of the front and patchy MVFR cigs building
in behind everywhere but central MO. These low clouds will mix
out quickly tomorrow morning.

BSH

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     78  44  57  40 /  60  60   0   0
Quincy          64  40  54  39 /  70  10   0   0
Columbia        75  40  56  40 /  30  10   0   0
Jefferson City  77  41  58  40 /  30  10   0   0
Salem           77  44  55  36 /  10  80   0   0
Farmington      78  42  57  36 /  20  70   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 27, 1:27 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
227 PM CDT Sat Mar 27 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
227 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely this afternoon and evening. Storms may
become severe this afternoon and evening, mainly across east central
and southeast Missouri as well as southwest Illinois with the main
threats being large hail and damaging winds. A few tornadoes are also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance of thunderstorms across portions of the
area Tuesday night into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

BSH

In the hours before

Local storm report, Mar 27, 4:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             3 SSW WELDON SPRING     38.67N 90.66W
03/27/2021  M1.00 INCH       ST. LOUIS          MO   STORM CHASER

&&

CARNEY
Local storm report, Mar 27, 4:22 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
522 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             3 NW MARYLAND HEIGHTS   38.75N 90.51W
03/27/2021  E0.75 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, Mar 27, 4:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
526 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 SSW HAZELWOOD         38.76N 90.37W
03/27/2021  M0.50 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, Mar 27, 4:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
527 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             HAZELWOOD               38.78N 90.36W
03/27/2021  E1.00 INCH       ST. LOUIS          MO   PUBLIC

&&

CARNEY
Local storm report, Mar 27, 4:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
528 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             HAZELWOOD               38.78N 90.36W
03/27/2021  M1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM
            HAZELWOOD.

&&

CARNEY
Local storm report, Mar 27, 4:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
529 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             VIRDEN                  39.50N 89.76W
03/27/2021  U0.75 INCH       MACOUPIN           IL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

MRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Hail, Macoupin

When
March 27, 4:30 PM CST
Where
Macoupin County, Virden
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.500, -89.770

Hail, Madison

When
March 27, 6:00 PM CST to 6:03 PM CST
Where
Madison County, 0.84 mi ENE of Collinsville to 0.53 mi SW of Maryville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.673, -89.985

Thunderstorm Wind, Madison

When
March 27, 6:00 PM CST to 6:03 PM CST
Where
Madison County, 0.35 mi ENE of Formosa Jct to 2.01 mi NE of Black Jack
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
38.702, -89.914

Thunderstorm winds caused a delivery truck to be blown into a car on the other side of the road causing a collision. The delivery truck driver was taken to the hospital for minor injuries. Also, several large trees, tree branches and power lines were blown down.

Tornado, Madison

When
March 27, 6:08 PM CST to 6:15 PM CST
Where
Madison County, 0.85 mi N of St Jacob to 0.34 mi NNW of Highland
Rating
EF1
Path length
5.29 mi
Path width
700 yd
Reported by
NWS Storm Survey
Coordinates
38.732, -89.770

Intermittent, low end tornado damage was found on a path from just north of Saint Jacob, IL eastward into the Highland, IL area. The tornado first touched down north of Saint Jacob, IL along Marine Road where it toppled several trees and partially tore the roof off a large metal shed. The tornado then likely lifted briefly, but then touched down again intermittently along Lake Road. The tornado did minor roof and siding damage to many homes along Lake Road, as well as topple several trees and snapped a power line. The worst of the damage, which was rated EF-1, was to a large metal shed that was destroyed and the roof was lofted into nearby trees and pushed hundreds of feet down the street. In addition, a 2x4 from this roof was driven straight into the roof of a nearby building. The tornado then likely lifted briefly, before touching down again and doing additional damage to large trees in a neighborhood along 15th and 16th Streets. The tornado then lifted and dissipated. Overall the tornado was rated EF1 with a path length of 5.29 miles and a max path width of 700 yards. No injuries or deaths were reported.

Thunderstorm Wind, Madison

When
March 27, 6:14 PM CST
Where
Madison County, 2.39 mi E of St Jacob
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.716, -89.726

Thunderstorm winds blew an outbuilding off of it's foundation causing major damage.

Thunderstorm Wind, Madison

When
March 27, 6:15 PM CST to 6:17 PM CST
Where
Madison County, 0.54 mi W of Highland to 0.24 mi ESE of Highland
Measured
81 kt (93 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.730, -89.680

Additional significant damage was noted to the south of the tornado path, likely associated with a strong surge of the rear flank downdraft. This damage, with straight line windspeeds nearing 80 to locally 90 mph, included two large barns that were destroyed, along with some large trees that were toppled in a concentrated area across two neighborhoods off Poplar Street.

Thunderstorm Wind, Madison

When
March 27, 6:15 PM CST
Where
Madison County, 1.77 mi WSW of Marine
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.770, -89.810

Thunderstorm winds blew down several large tree branches.

Thunderstorm Wind, Madison

When
March 27, 6:16 PM CST
Where
Madison County, 1.59 mi NNW of Highland to 0.97 mi NNW of Highland
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.751, -89.682

Thunderstorm winds caused moderate roof damage to a business on the northside of Highland. Also, several large tree branches were snapped off.

Thunderstorm Wind, Bond

When
March 27, 6:37 PM CST
Where
Bond County, 3.19 mi E of Baden Baden
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.771, -89.461

Thunderstorm winds blew down several trees and power lines along Millersburg Road.

Thunderstorm Wind, Marion

When
March 27, 7:20 PM CST
Where
Marion County, Centralia
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.530, -89.130

Thunderstorm winds blew down several large tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948794, 948797, 950791, 950783, 950788, 950787, 950811, 950792, 950804, 950812.